Try it
General Medicine · Endocrinology
Sample itemA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity breath and a glucose of 450 mg/dL. After airway and monitoring, what is the most important first step?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Intravenous 0.9% saline
DKA treatment starts with isotonic fluid resuscitation. Insulin infusion follows once serum potassium is confirmed above about 3.3 mmol/L, and potassium is replaced as needed. Bicarbonate is not routine.
Option by option
A. Intravenous sodium bicarbonate bolus
Bicarbonate is reserved for very severe acidosis and is not routine.
B. Intravenous 0.9% saline (correct)
Correct. Volume first.
C. Subcutaneous long-acting insulin
Subcutaneous long-acting insulin is not used to treat DKA.
D. Intravenous potassium chloride bolus
A potassium bolus would be dangerous; potassium is added to fluids according to levels.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyWhat is the first step in the management of diabetic ketoacidosis?
- EndocrinologyA 35-year-old woman has hypertension that is difficult to control, persistent low serum…
- EndocrinologyA man passes large volumes of dilute urine. During a water deprivation test the urine st…
- EndocrinologyA 35-year-old woman with known autoimmune adrenalitis develops vomiting and diarrhoea, t…